Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 3, NWS Lubbock, TX

April 16, 2017Briscoe County, Hall County, Texas

NWS Lubbock, TX issued this flash flood warning at Apr 16, 2017, 10:48 PM CDT for Briscoe County, Hall County, Texas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2017, 10:48 PM CDT (03:48 UTC)
Expired
Apr 17, 2017, 12:45 AM CDT
In force
117 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Briscoe County, TX, Hall County, TX

The radar

The Amarillo radar (KAMA), 100 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
908 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2134 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

956 
WGUS54 KLUB 170348
FFWLUB
TXC045-191-170545-
/O.NEW.KLUB.FF.W.0003.170417T0348Z-170417T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lubbock TX
1048 PM CDT SUN APR 16 2017

The National Weather Service in Lubbock Texas has issued a

* Flash Flood Warning for...
  Northwestern Hall County in the Panhandle of Texas...
  Briscoe County in the Panhandle of Texas...

* Until 1245 AM CDT

* At 1047 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Additional amounts of 1-3 inches are 
  possible. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Silverton, Caprock Canyon State Park, Quitaque, Mackenzie
  Reservoir, Brice and Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3467 10062 3455 10074 3436 10104 3432 10147
      3471 10147 3475 10090 3475 10065

$$

JGD
2 follow-up statements
460 
WGUS74 KLUB 170442
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
1142 PM CDT SUN APR 16 2017

TXC045-191-170545-
/O.CON.KLUB.FF.W.0003.000000T0000Z-170417T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hall TX-Briscoe TX-
1142 PM CDT SUN APR 16 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
NORTHWESTERN HALL AND BRISCOE COUNTIES...

At 1140 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already 
fallen just north of Caprock Canyons State Park. Flash flooding is 
expected, particularly in canyon area.

Some locations that will experience flooding include...
Silverton, Caprock Canyon State Park, Quitaque, Mackenzie Reservoir
and Brice.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3436 10104 3432 10147 3471 10147 3475 10090
      3459 10070 3455 10074

$$

26
459 
WGUS74 KLUB 170543
FFSLUB

Flash Flood Statement
National Weather Service Lubbock TX
1243 AM CDT MON APR 17 2017

TXC045-191-170550-
/O.EXP.KLUB.FF.W.0003.000000T0000Z-170417T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hall TX-Briscoe TX-
1243 AM CDT MON APR 17 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN HALL AND BRISCOE COUNTIES
WILL EXPIRE AT 1245 AM CDT...

The heavy rain has ended. Low lying areas and creeks are expected to 
see runoff through sunrise.  Use caution at night as flood waters 
often are deeper and more powerful than they might appear. Turn 
around...don't drown.  Please continue to heed any remaining road 
closures.

LAT...LON 3436 10104 3432 10147 3471 10147 3475 10090
      3459 10070 3455 10074

$$

26

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 6:13 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 16, 6:13 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
613 PM CDT Sun Apr 16 2017

.AVIATION...
Isolated to scattered thunderstorms will be possible through the
evening hours at all three terminals. During overnight hours,
toward sunrise, as the atmosphere stabilizes we will see low CIGS
move in with some patchy to possibly dense fog developing for all
three sites as well. Thickest fog will develop near areas with
most rainfall between now and sunrise Monday.

&&

.PREV DISCUSSION... /issued 247 PM CDT Sun Apr 16 2017/

SHORT TERM...
There are a few more things going for convective development for
this afternoon and evening. Although, a variety of solutions
presented by models have not inspired confidence in the convective
forecast for the rest of today.

A weak short wave was currently moving overhead with another moving
out of northern Mexico into southwestern Texas. This had already led
to development of storms in the extreme southwestern part of the
state. Upper level winds will continue to back in advance of this
short wave. The southward advancing cold front has stalled or nearly
stalled out bisecting the region from northeast through southwest.
In response, surface winds have been backing to the southeast of the
front. Although wind speeds are light, this has led to better low
level convergence than seen in recent days. Mixed layer CAPEs are
already pushing over 4000 J/kg with minimal capping in some spots.
The cap will further erode over much of the area off the caprock by
late afternoon. A low level theta-e axis has formed to the south of
Lubbock which may lend some credibility to the NSSL-WRF forecast of
developing convection in the southwestern South Plains. Deep layer
shear is still relatively weak with wind vectors only about 25-30kt
but this was enough to obtain strongly rotating storms a couple of
nights ago. Given surface dew points from the lower to mid 60s, LCLs
will also be relatively low. Low level helicities will increase
towards 00Z briefly increasing a tornado threat. Furthermore, slow
moving storms especially right movers will contribute to a flooding
threat. By late tonight, models have been fairly consistent in
dropping a complex of storms southward out of the eastern Panhandle
into the Childress area.

Convection will again be possible on Monday afternoon although
chances are less than today under broad southeasterly low level
flow. Convection chances are still highly uncertain given weak
ridging building in overhead. However, the atmosphere will remain
very unstable during the afternoon hours.

LONG TERM...
A subtle shortwave trough passing across the area Monday evening,
may be able to support linger t-storm activity through the
evening hours, slowly progressing into the Rolling Plains.
Shortwave ridging, albeit not very strong, will build in from the
southwest Tuesday, and should keep the atmosphere capped. Flow
aloft turns westerly Wednesday as the next trough moves out of the
Rockies and over the central and northern high plains. It looks
like the dryline will be driven eastward by the westerly flow,
leading to warm and dry conditions across most of the forecast
area, with highs around 90. The dryline may hold up in the
southern Rolling Plains, but even in that area we expect the cap
to hold.

By Thursday, we still anticipate a cold front to be moving through
northwest Texas while the next upper trough approaches from the
west. At this time, it appears that the frontal zone will be in or
near to the forecast area setting up a isentropic upglide pattern
late Thursday into early Friday. Morning guidance continues to
suggest the preferred focus for coupled ascent will be located
across northern portions of the South Plains into the southern
Texas Panhandle, so our PoPs still favor our northern counties. A
stronger front should push through the area Friday night into
Saturday morning as a more energetic upper-level storm moves
southeast from the Rockies and deepens in the central plains.
There may be a window for precip chances along the front during
this period, mainly in the Rolling Plains where the front
intersects deeper moisture. Cooler temperatures for Saturday in
the wake of the front.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/55
Hazardous weather outlook, Apr 16, 6:06 PM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
606 PM CDT Sun Apr 16 2017

TXZ021>044-172315-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
606 PM CDT Sun Apr 16 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms will be possible this
afternoon and evening with the highest chances favoring along and
east a line from Silverton to Plains. The main severe threat will
be very large hail up to the size of baseballs and damaging winds
in excess of 70 mph. Isolated tornadoes will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe thunderstorms will be possible Monday afternoon
and evening mainly to the east of the Caprock escarpment.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Local storm report, Apr 16, 8:19 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
819 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             BROWNFIELD              33.18N 102.27W
04/16/2017  M1.50 INCH       TERRY              TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1700136

JWJ
Local storm report, Apr 16, 8:34 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
834 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             1 NNW BROWNFIELD        33.19N 102.28W
04/16/2017  E2.00 INCH       TERRY              TX   TRAINED SPOTTER

            EASTER EGG SIZE HAIL ALONG HWY 137 N OF BROWNFIELD

&&

EVENT NUMBER LUB1700137

JWJ
Local storm report, Apr 16, 9:00 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
900 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLOOD            BROWNFIELD              33.18N 102.27W
04/16/2017                   TERRY              TX   STORM CHASER

            STREET FLOODING REPORTED IN BROWNFIELD

&&

EVENT NUMBER LUB1700138

JWJ
Local storm report, Apr 16, 10:30 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1030 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             10 W SILVERTON          34.47N 101.48W
04/16/2017  E2.50 INCH       SWISHER            TX   FIRE DEPT

1025 PM     FUNNEL CLOUD     10 W SILVERTON          34.47N 101.48W
04/16/2017                   SWISHER            TX   FIRE DEPT

&&

EVENT NUMBER LUB1700139
EVENT NUMBER LUB1700140

JWJ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:25 PM CDTSevere Thunderstorm WarningLUBTerry35 min
Apr 16, 8:11 PM CDTSevere Thunderstorm WarningLUBTerry34 min
Apr 16, 8:31 PM CDTSevere Thunderstorm WarningLUBTerry29 min
Apr 16, 8:45 PM CDTAreal Flood AdvisoryLUBTerry4 hr
Apr 16, 8:48 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock27 min
Apr 16, 8:57 PM CDTSevere Thunderstorm WarningLUBTerry33 min
Apr 16, 9:11 PM CDTSevere Thunderstorm WarningLUBHale, Lamb34 min
Apr 16, 9:16 PM CDTSevere Thunderstorm WarningLUBLynn29 min
Apr 16, 9:23 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher52 min
Apr 16, 9:39 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale36 min
Apr 16, 9:42 PM CDTSevere Thunderstorm WarningLUBSwisher33 min
Apr 16, 9:44 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher31 min
Apr 16, 9:52 PM CDTTornado WarningLUBBriscoe, Swisher23 min
Apr 16, 10:13 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher17 min
Apr 16, 10:27 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher33 min
Apr 16, 10:55 PM CDTSevere Thunderstorm WarningLUBBriscoe35 min
Apr 16, 11:03 PM CDTSevere Thunderstorm WarningLUBSwisher27 min
Apr 16, 11:17 PM CDTSevere Thunderstorm WarningLUBHale, Lamb28 min
Apr 16, 11:37 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher38 min
Apr 16, 11:46 PM CDTSevere Thunderstorm WarningLUBChildress29 min
Apr 17, 12:19 AM CDTAreal Flood AdvisoryLUBChildress116 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.